Iowa, 2015Heavy Snow in Iowa, February 25, 2015
February 25, 2015 · NWS ARX · 2 events in 2 counties and zones
An area of low pressure moved southeast across the Mississippi River Valley on February 25th. This system produced a band of snow from eastern South Dakota across southern Minnesota and northern Iowa into northern Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved southeast across the Mississippi River Valley on February 25th. This system produced a band of snow from eastern South Dakota across southern Minnesota and northern Iowa into northern Illinois. Most of the accumulations in this band ranged from 2 to 5 inches. However, over portions of Fayette and Clayton Counties, the snowfall increased with amounts of 5 to 7 inches common. The highest reported total was 7.4 inches near Volga (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 25, 5:22 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 25, 5:22 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
522 AM CST WED FEB 25 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 320 AM CST WED FEB 25 2015
MAIN FCST CONCERNS THIS PERIOD...SNOW CHANCES/AMOUNTS/NEEDED
HEADLINES ACROSS THE SOUTHWEST SIDE OF THE FCST AREA TODAY INTO
THIS EVENING...LOWS/WIND CHILLS LATER TONIGHT.
06Z DATA ANALYSIS HAD A WEAK RIDGE OF HIGH PRESSURE FROM MAN TO
IA/IL AND LOW PRESSURE DEEPENING INTO WESTERN SD. SHORTWAVE ENERGY
OF CONCERN FOR TODAY COULD BE SEEN IN WV IMAGERY DROPPING SOUTHEAST
ACROSS SOUTHERN SASKAT/ALB. SKIES REMAINED GENERALLY CLEAR ACROSS WI
WHILE CLOUDS AHEAD OF THE LOW/SHORTWAVE WERE QUICKLY SPREADING
ACROSS IA/MN. INCREASING FORCING/LIFT AHEAD OF THE LOW/SHORTWAVE WAS
PRODUCING AND INCREASING AREA OF SNOW ACROSS CENTRAL/SOUTHERN ND AND
EASTERN SD...HEADING SOUTHEAST TOWARD THE FCST AREA.
25.00Z MODELS INITIALIZED WELL...EXCEPT GFS ABOUT 5F TOO HIGH ON SFC
DEW POINTS ACROSS MUCH OF MN/IA/WI. MODELS OFFERING A TIGHTENING AND
STRONGER CONSENSUS AS THE SASKAT/ALB SHORTWAVE ENERGY DIVES
SOUTHEAST TOWARD IA TODAY THEN THIS ENERGY AND A SECONDARY NORTHERN
STREAM WAVE CARVE OUT RATHER STRONG MID LEVEL TROUGHING OVER THE
UPPER MIDWEST TONIGHT. SOME DETAIL DIFFERENCES WITH THE SHORTWAVE
ENERGY TODAY BUT END RESULT IS A STRONGER ROUND OF FORCING/LIFT TO
SPREAD ACROSS THE SOUTHWEST HALF OF THE REGION TODAY INTO THIS
EVENING. SHORT-TERM FCST CONFIDENCE IS GOOD THIS CYCLE.
FOR THE SHORT TERM...STRONGER TREND OF THE MODELS SPREADS A STRONGER
ROUND OF LOWER LEVEL THERMO-DYNAMIC FORCING WITH RATHER IMPRESSIVE
850-700MB FN/QG/QN CONVERGENCE/LIFT TO NOW CLIP THE SOUTHWEST END OF
THE FCST AREA TODAY. THIS UNDER FAVORABLE DIVERGENCE ALOFT AHEAD OF
THE SHORTWAVE TROUGH AND RIGHT ENTRANCE REGION OF A 300MB JET MAX
OVER THE GREAT LAKES. MODEL SOUNDINGS SHOWING A RATHER DEEP
DENDRITIC GROWTH ZONE FROM THE SFC-600MB OVER MUCH OF THE FCST AREA
LATER THIS MORNING AND AFTERNOON WHEN THE MAX FORCING/LIFT COME
ACROSS. QUESTION REMAINS NORTHEASTWARD EXTENT OF LOWER LEVEL
SATURATION AS INITIALLY A DRY SFC-700MB AIRMASS IS IN PLACE ACROSS
THE FCST AREA. WITH THE STRONGER LIFT AND NORTHWARD SHIFT OF THE
MODEL FORCING...CONSENSUS NOW SATURATES THE COLUMN ACROSS ROUGHLY
THE SOUTHWEST 2/3 OF THE FCST AREA TODAY INTO THIS EVENING...WITH
WHAT LOOKS TO BE SOME HIGH SNOW-WATER RATIOS /AROUND 20 TO 1/ OVER
THE SOUTHWEST END OF THE FCST AREA. SEVERAL OF THE HIGH-RES MODELS
NOW PRODUCE A SWATH OF 4 TO AS MUCH AS 12 INCHES OF SNOW ACROSS
SOUTHWEST MN TO EASTERN IA. HAVE RAISED SNOW CHANCES TO 70-100
PERCENT AND AMOUNTS ACROSS THE SOUTHWEST 2/3 OF THE FCST AREA FOR
TODAY INTO THIS EVENING. WITH THE CONSENSUS SHIFT NORTH AND HIGHER
SNOW AMOUNTS WILL ISSUE A WINTER WEATHER ADVISORY FOR MUCH OF
NORTHEAST IA FOR 15Z-03Z. DAY CREW WILL HAVE TO KEEP A CLOSE WATCH
ON EVOLUTION OF THE PRECIP/SNOW TRENDS ON WSR-88D/S. IF STRONGER/
MORE NORTH OF THE HIGH-RES WRF MODELS ARE CORRECT...ADVISORY MAY
HAVE TO BE EXPANDED EVEN FURTHER NORTH WITH POTENTIAL WINTER STORM
WARNING ALONG/SOUTH OF A ST. ANSGAR TO KOLZ IA LINE.
ANOTHER ROUND OF LOW LEVEL COLD ADVECTION SPREADS ACROSS THE AREA
TONIGHT WITH 925MB TEMPS IN THE -18C TO -22C RANGE BY 12Z THU. LOWS
HEAD TO NEAR/BELOW ZERO BUT SFC WINDS ON THE LIGHTER SIDE WITH A
WEAKER PRESSURE GRADIENT OVER THE AREA. ANY NEED FOR A WIND CHILL
ADVISORY LATE TONIGHT INTO THU MORNING APPEARS MARGINAL AT THIS
TIME WITH MINIMUM WIND CHILLS IN THE -15 TO AROUND -20. WILL LEAVE
ANY WIND CHILL ADVISORY DECISIONS TO DAY CREW. USED A BLEND OF THE
GUIDANCE HIGHS/LOWS FOR TODAY/TONIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 320 AM CST WED FEB 25 2015
MAIN FCST CONCERNS FOR THU THRU FRI NIGHT...CONTINUED COLD AND WELL
BELOW NORMAL TEMPERATURES.
25.00Z MODELS IN GOOD AGREEMENT FOR COLD MID LEVEL TROUGHING TO BE
OVER THE UPPER MIDWEST FOR THU THRU FRI NIGHT. HGTS PROGGED TO
SLOWLY RISE THRU THE PERIOD...BUT CONSENSUS IS FOR CAN/ARCTIC SFC
HIGH PRESSURE TO BE OVER THE REGION THIS PERIOD. FCST CONFIDENCE FOR
THIS PERIOD IS GOOD THIS CYCLE.
THU THRU FRI NIGHT CONTINUES TREND AS A COLD...DRY PERIOD AS THE
CENTER OF CAN/ARCTIC HIGH PRESSURE NEAR THE SASKAT/ND BORDER AT 12Z
THU DRIFTS SOUTHEAST TO OH VALLEY THRU 12Z SAT. PRESSURE GRADIENT IS
GENERALLY WEAK OVER THE AREA THRU THE PERIOD FOR LIGHTER WINDS. SOME
OF THE WEAKER/LIGHTER WINDS OVER THE AREA THU NIGHT WITH THE RIDGE
AXIS NEARBY. OVER FRESH SNOW COVER...ESPECIALLY THE SOUTHWEST 1/2 OF
THE FCST AREA...LOWS THU NIGHT TRENDING TO BE MOSTLY IN THE -10F TO
-15F RANGE...WITH SOME -15F TO -25F LOWS IN THE LOW LAYING AREAS
WHERE WINDS DECOUPLE/GO CALM. SLOW WARMUP FRI/FRI NIGHT AS THE
COLDEST CORE OF 925-850MB AIR SHIFTS SOUTHEAST OF THE FCST AREA.
WITH LITTLE CHANGE OF THE BOUNDARY LAYER AIRMASS AND LIGHT WINDS...
TEMPERATURES FRI/FRI NIGHT LOOKING TO REMAIN AROUND 20 DEGREES BELOW
NORMAL. USED A BLEND OF THE GUIDANCE HIGHS/LOWS FOR THU/FRI/FRI
NIGHT WHILE TRENDING TOWARD COLDER OF GUIDANCE FOR LOWS THU NIGHT.
FOR SATURDAY THRU TUESDAY...DAYS 4 TO 7...
MAIN FCST CONCERNS THIS PERIOD...SNOW CHANCES SAT NIGHT/SUN AND
AGAIN MON NIGHT/TUE...TEMPERATURES.
25.00Z MEDIUM RANGE MODEL RUNS CONTINUE TO ADVERTISE A PATTERN
CHANGE TOWARD MORE WESTERN CONUS TROUGHING AND RISING HGTS OVER
EASTERN NOAM IN THE SAT THRU TUE PERIOD. RATHER TIGHT MODEL
CONSENSUS ON THE DETAILS FOR SAT INTO SUN...BUT SOME SLIPPAGE OF RUN-
TO-RUN CONSISTENCY BY SUNDAY. REASONABLE CONSENSUS ON THE LONGWAVE
DETAILS OF STRONGER WESTERN NOAM TROUGHING EARLY NEXT WEEK BUT
PLENTY OF DETAIL DIFFERENCES ON TIMING/STRENGTH OF SHORTWAVES THRU
THIS FLOW. OVERALL FCST CONFIDENCE IS AVERAGE TO GOOD SAT/SUN THEN
AVERAGE TO BELOW FOR MON/TUE.
FIRST THING THE PATTERN SHIFT DOES IS ALLOW FOR MORE WESTERLY FLOW
INTO THE REGION AND THE ARCTIC AIRMASS TO BE PUSHED OUT OF THE
REGION. TEMP FOR THE WEEKEND INTO EARLY NEXT WEEK LOOK TO WARM MORE
INTO THE 5F TO 10F BELOW NORMAL RANGE VS. THE 20 TO 30 DEGREES BELOW
NORMAL THAT IS HAS BEEN MUCH OF THE PAST 2 WEEKS. TREND IS TOWARD
MORE OF A NORTHERN-SOUTHERN STREAM SPLIT FLOW OVER THE AREA FOR THE
WEEKEND...WITH THE CENTRAL/NORTHERN PARTS OF THE REGION MORE UNDER
THE NORTHERN STREAM. WHAT APPEARED LIKE IT WOULD BE A STORM SYSTEM
TO IMPACT THE FCST AREA SAT NIGHT/SUN CONTINUES TO SHIFT SOUTHWARD
WITH MORE DOMINANCE OF THE NORTHERN STREAM OVER THE AREA. SOME
RESIDUAL SMALL -SN CHANCES SAT/NIGHT SUN REMAIN AND THESE OKAY FOR
NOW BUT AGAIN MORE SIGNIFICANT ACCUMULATING SNOW THESE PERIODS HAS
TRENDED INTO IL/SOUTHERN IA. MODIFIED PACIFIC/CAN HIGH STILL SLATED
TO DRIFT ACROSS THE REGION SUN NIGHT MON. SIGNAL FOR A STRONGER
PIECE OF ENERGY TO LIFT OUT OF THE WESTERN TROUGH AND IMPACT THE
UPPER MIDWEST MON NIGHT/TUE. RUN-TO-RUN CONSISTENCY ON THIS DAY 6 TO
7 FEATURE IS WEAK YET...BUT TRENDS OF THE 25.00Z GFS/ECMWF WOULD
SPREAD A CHANCE OF ACCUMULATING SNOWS ACROSS THE AREA MON NIGHT/TUE.
FOR NOW STAYED WITH THE MODEL/ENSEMBLE CONSENSUS THESE PERIODS.
MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR SAT THRU MON ALSO LOOKS
GOOD FOR NOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 522 AM CST WED FEB 25 2015
REGIONAL RADARS INDICATE AN AREA OF LIGHT SNOW WAS ADVANCING EAST
ACROSS SOUTHERN MINNESOTA IN ASSOCIATION WITH A SURFACE LOW OVER
NORTHEAST NEBRASKA. ALL THIS ACTIVITY WAS BEING DRIVING BY A SHORT
WAVE TROUGH OVER WESTERN SOUTH DAKOTA. THE MODEL TRENDS HAVE BEEN
FOR THIS SYSTEM TO COME A LITTLE FARTHER NORTH CAUSING THE SNOW
BAND TO SHIFT TO THE NORTH AS WELL. THE 25.06Z NAM SUGGESTS THE
SURFACE LOW WILL TRACK INTO SOUTHERN IOWA TODAY WITH THE SNOW BAND
EXTENDING UP INTO SOUTHERN MINNESOTA AND WISCONSIN. BASED ON THE
TRENDS SHOWN BY THE NAM AND THE 25.10Z RAP AND HRRR...EXPECT THE
LIGHT SNOW TO MOVE INTO BOTH TAF SITES OVER THE LAST HALF OF THE
MORNING AND BASED ON UP STREAM OBSERVATIONS...THE VISIBILITY
SHOULD QUICKLY GO DOWN TO IFR WITH THE CEILINGS COMING DOWN TO
MVFR. WITH THE RAPID MOVEMENT OF THIS SYSTEM...THE SNOW SHOULD
START TO MOVE OUT OF KRST BY MID AFTERNOON AND AROUND SUNSET FOR
KLSE. A SHORT PERIOD OF MVFR VISIBILITY EXPECTED ON THE BACK EDGE
OF THE SNOW BEFORE IT COMPLETELY ENDS...HOWEVER...ENOUGH LOW LEVEL
MOISTURE TO KEEP THE CEILINGS MVFR UNTIL THE OVERNIGHT HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR IAZ008-009-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...04Hazardous weather outlook, Feb 25, 4:51 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
451 AM CST WED FEB 25 2015
MNZ079-WIZ017-029-032>034-041>044-261200-
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-
JUNEAU-ADAMS-
451 AM CST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND WESTERN INTO NORTH CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW IS EXPECTED TODAY...MAINLY SOUTHWEST OF INTERSTATE
94 WHERE MOST SNOW AMOUNTS LOOK TO BE A TRACE TO 1 INCH.
WIND CHILLS ARE EXPECTED TO DROP INTO THE -15 TO -25 RANGE LATE
TONIGHT INTO THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILLS OF 15 TO 25 BELOW ARE POSSIBLE AGAIN THURSDAY NIGHT
INTO FRIDAY MORNING.
A STORM SYSTEM MAY IMPACT THE AREA MONDAY NIGHT AND TUESDAY.
HOWEVER...THERE IS UNCERTAINTY WITH THE TRACK OF THIS
SYSTEM...ALONG WITH THE POTENTIAL SNOW AMOUNTS. KEEP ABREAST OF
LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-MNZ086>088-094>096-WIZ053>055-061-261200-
WINNESHIEK-ALLAMAKEE-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
VERNON-CRAWFORD-RICHLAND-GRANT-
451 AM CST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND WESTERN INTO SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHTS SNOW WILL FALL TODAY...WITH 1 TO 3 INCHES OF FLUFFY
ACCUMULATIONS EXPECTED. THE HIGHER AMOUNTS SHOULD FALL CLOSER TO
AN AUSTIN MINNESOTA TO DECORAH IOWA AND PLATTEVILLE WISCONSIN
LINE. UNTREATED ROADS ARE LIKELY TO BECOME SLICK.
WIND CHILLS ARE EXPECTED TO DROP INTO THE -10 TO -25 RANGE LATE
TONIGHT INTO THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILLS OF 15 TO 25 BELOW ARE POSSIBLE AGAIN THURSDAY NIGHT
INTO FRIDAY MORNING.
THERE IS A CHANCE OF LIGHT SNOW SATURDAY NIGHT AND SUNDAY. ANY
SNOW AMOUNTS LOOK LIGHT AND MAINLY ACROSS FAR SOUTHWEST WISCONSIN.
A STORM SYSTEM MAY IMPACT THE AREA MONDAY NIGHT AND TUESDAY.
HOWEVER...THERE IS UNCERTAINTY WITH THE TRACK OF THIS
SYSTEM...ALONG WITH THE POTENTIAL SNOW AMOUNTS. KEEP ABREAST OF
LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS WOULD BE APPRECIATED TODAY INTO THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008-009-018-019-029-030-261200-
MITCHELL-HOWARD-FLOYD-CHICKASAW-FAYETTE-CLAYTON-
451 AM CST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING
THROUGH 9 PM THIS EVENING. SNOW WILL FALL TODAY...WITH 3 TO 5
INCHES OF FLUFFY ACCUMULATIONS EXPECTED. UNTREATED ROADS WILL
BECOME SLICK AND THE EVENING COMMUTE IS LIKELY TO BE IMPACTED.
WIND CHILLS ARE EXPECTED TO DROP INTO THE -10 TO -20 RANGE LATE
TONIGHT INTO THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILLS OF 15 TO 25 BELOW ARE POSSIBLE AGAIN THURSDAY NIGHT
INTO FRIDAY MORNING.
THERE IS A CHANCE OF LIGHT SNOW SATURDAY NIGHT AND SUNDAY. ANY
SNOW AMOUNTS LOOK LIGHT AT THIS TIME.
A STORM SYSTEM MAY IMPACT THE AREA MONDAY NIGHT AND TUESDAY.
HOWEVER...THERE IS UNCERTAINTY WITH THE TRACK OF THIS
SYSTEM...ALONG WITH THE POTENTIAL SNOW AMOUNTS. KEEP ABREAST OF
LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS WOULD BE APPRECIATED TODAY INTO THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS/04
Heavy Snow, Fayette
- When
- February 25, 7:55 AM CST to 6:35 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 6 inches of snow across Fayette County. The highest reported total was 6.2 inches in the city of Fayette.
Heavy Snow, Clayton
- When
- February 25, 9:05 AM CST to 6:55 PM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 4 to 7 inches of snow across Clayton County. The highest reported total was 7.4 inches near Volga.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, February 25, 201540 injured · 5 events
- Winter Storm in North Carolina, February 25 to 26, 2015$9.5 million · 23 events
- Heavy Snow in Tennessee, February 25 to 26, 201580 events
- Damaging Winds in Florida, February 25 to 26, 2015$42,000 · 55 kt wind · 15 events
- Heavy Snow and Winter Weather in New Mexico, February 25 to 28, 201533 events
- Winter Storm and Winter Weather in Tennessee, February 25 to 26, 201528 events
- Winter Storm in Virginia, February 25 to 26, 201526 events
- Winter Storm and Winter Weather in Virginia, February 25 to 26, 201525 events
- Winter Storm and Winter Weather in Arkansas, February 25, 201522 events
- Winter Storm in Mississippi, February 25, 201522 events
- Winter Weather in Texas, February 25 to 27, 201519 events
- Winter Storm in North Carolina, February 25 to 26, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557435, 557546.